Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 11, NWS Cheyenne, WY

August 27, 2006Cheyenne County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 27, 2006, 9:18 AM MDT for Cheyenne County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 9:18 AM MDT (15:18 UTC)
Expired
Aug 27, 2006, 1:15 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 158 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 271523
FFWCYS
NEC033-271915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
918 AM MDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 115 PM MDT

* AT 912 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FLOODED ROADS AROUND 6 MILES SOUTH OF SIDNEY BETWEEN COUNTY
  ROADS 115 AND 121 AND BETWEEN COUNTY ROADS 4 AND 8 ALONG COW
  CREEK. THUNDERSTORMS OVER THE AREA WILL CONTINUE TO PRODUCE 
  STEADY RAINFALL AS THEY MOVE NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIDNEY
  AIRPORT AND LODGEPOLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4101 10314 4100 10262 4114 10262 4112 10313

$$

GOERING
2 follow-up statements
000
WGUS75 KCYS 271655
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT SUN AUG 27 2006

NEC033-271915-
CHEYENNE NE-
1044 AM MDT SUN AUG 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...

AT 1019 AM MDT...A TRAINED WEATHER SPOTTER REPORTED WATER RUSHING 
OVER COUNTY ROAD 2 NEAR THE COLORADO AND NEBRASKA BORDER. THEY ALSO 
REPORTED COUNTY ROAD 78 IN LOGAN COUNTY COLORADO FLOODED. ANOTHER 
SPOTTER REPORTED A STORM TOTAL PRECIPITATION OF 2 INCHES OF RAIN HAD 
FALLEN OVERNIGHT THROUGH THIS MORNING.  ALTHOUGH THUNDERSTORMS HAVE 
MOVED EAST OF THE AREA AND DIMINISHED...LIGHT SHOWERS ARE EXPECTED 
TO MOVE OVER THE WARNED AREA WITHIN THE NEXT TWO HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS SOUTH 
OF SIDNEY AIRPORT AND LODGEPOLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4101 10314 4100 10262 4114 10262 4112 10313

$$

GOERING
000
WGUS75 KCYS 271915
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 PM MDT SUN AUG 27 2006

NEC033-271916-
CHEYENNE NE-
106 PM MDT SUN AUG 27 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM MDT FOR SOUTHEASTERN
CHEYENNE COUNTY...

ALTHOUGH SCATTERED SHOWERS WILL BECOME WIDESPREAD THROUGH THE 
EVENING AND OVERNIGHT...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE AT 115 PM.  MANY COUNTY ROADS NEARLY 6 MILES SOUTH AND 
SOUTHEAST OF SIDNEY HAVE BEEN CLOSED DUE TO FLOODING FROM STORMS 
THAT OCCURRED OVERNIGHT AND EARLY THIS MORNING. THIS AREA INCLUDES 
COUNTY ROADS BETWEEN 115 AND 121 AS WELL AS COUNTY ROADS BETWEEN 2 
AND 8. ADDITIONAL RAINFALL AMOUNTS OF QUARTER OF AN INCH UP TO THREE 
QUARTERS OF AN INCH IS STILL POSSIBLE THROUGH THE OVERNIGHT PERIOD 
WILL AGGRAVATE AREAS ALREADY FLOODED ALONG COW CREEK. PLEASE DO NOT 
DRIVE AROUND ANY BARRICADED ROADS OR ROADS IN WHICH WATER IS FLOWING 
ACROSS.

LAT...LON 4101 10314 4100 10262 4114 10262 4112 10313

$$

GOERING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:30 AM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 27, 3:30 AM MDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MDT SUN AUG 27 2006

.SHORT TERM...TODAY THROUGH MONDAY...SATELLITE WATER VAPOR LOOP
SHOWS A WEAK CIRCULATION CURRENTLY OVER NERN WY ASSOCIATED WITH
STRONG SHORTWAVE TROUGH THAT IS PUSHING INTO HIGH PLAINS.  MORE
IMPORTANT UPPER LOW IS SHIFTING INTO NW CORNER OF CO.  MODELS
CONTINUE IDEA OF TRACKING IT JUST SOUTH OF SOUTHERN WY BORDER
TODAY THEN TURN IT ENE THROUGH SE CRNR WY AND WESTERN NEBRASKA
THIS EVENING.  ALTHOUGH MAIN PRECIP NOW IS CONFINED TO JUST THE FAR
EASTERN CWA WITH SHORTWAVE TROUGH...STILL EXPECT SHOWERS TO FILL
BACK IN AND GET CAUGHT IN WRAP AROUND SO HIGH POPS REMAIN IN ORDER
FOR TODAY.  CLOUDS AND COOL TEMPS WILL LIMIT INSTABILITY THOUGH.
SHOWERS/FEW TSTMS WILL SLOWLY DECREASE FROM WEST TO EAST TONIGHT.
MAIN MODEL DIFFERENCE PERSISTS FOR MON WITH NAM/WRF CONTINUING TO
SHOW LIGHT QPF OVER EASTERN AREAS MON MORNING...AND OVER MUCH OF
CWA MON AFTERNOON VS. DRIER GFS.  THIS DIFFERENCE EXISTS DESPITE
BOTH MODELS SHOWING THE UPPER LOW MOVING EAST ACROSS NEBRASKA.
SO...IN ADDITION TO THE SHOWERS IN EASTERN CWA...A LOW TSTM POP
MAY BE IN ORDER IN SE WY ROUGHLY FROM LAR TO DGW EASTWARD.  TEMPS
WILL NOT BE AS COOL MONDAY...MAV NUMBERS TOO WARM GIVEN H7 TEMPS.

.LONG TERM...NORTHEAST FLOW WILL BE ALOFT MONDAY NIGHT AS THE UPPER
LOW MOVES SLOWLY EAST ACROSS NEB.  E TO SE WINDS WL CONT AT THE SFC
WITH LOW AND SOME MID LEVEL MOISTURE OVER THE NEB PANHANDLE.  WILL
GO WITH A SLIGHT CHANCE OF EVENING THUNDERSTORMS OVER THE PANHANDLE.
TUES THRU THUR MORNING WILL BE DRY AS UPPER RIDGE AXIS MOVES EAST OF
THE CWA.  THE UPPER FLOW OVER THE FORECAST AREA WILL BECOME SW AT
THIS TIME AS AN UPPER TROUGH MOVES INLAND ALONG THE NW COAST.  THE
UPPER TROUGH WILL BEGIN TO MOVE INTO THE NORTHERN ROCKIES ON
THURSDAY.  WILL MENTION A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
WEST PORTION OF THE CWA THUR AFTERNOON.  THEN FOR THUR
EVENING...SHOWERS WILL OCCUR WEST OF THE LARAMIE RANGE WITH
THUNDERSTORMS TO THE EAST.  THE UPPER TROF AXIS WILL MOVE OVER THE
CWA FRIDAY AND A FAIRLY STRONG COLD FRONT WILL MOVE ACROSS THE
FORECAST AREA EARLY IN THE DAY.  NW FLOW WILL DEVELOP ALOFT SATURDAY
AS THE TROUGH SPINS UP AN UPPER LOW OVER THE NORTHERN PLAINS.  WILL
GO WITH DRY CONDITIONS DURING THIS TIME.  HIGH TEMPERATURES WILL BE
AROUND NORMAL EACH DAY...WITH THE EXCEPTION OF FRIDAY...WHEN
TEMPERATURES WILL BE AROUND 5 TO 10 DEGREES BELOW NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...NONE
NE...NONE

&&

JLH/KMD
Hazardous weather outlook, Aug 27, 5:03 AM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
503 AM MDT SUN AUG 27 2006

NEZ001>003-019>021-054-055-WYZ059>070-281115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
503 AM MDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY AND TONIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS EAST OF THE
LARAMIE RANGE ON MONDAY...AND ACROSS THE AREA ON THURSDAY.

SEVERE DROUGHT CONDITIONS WILL PERSIST OVER MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KMD

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.